There is major concern about coumarins interacting with various drug classes and increasing the risk of overanticoagulation. The aim of the study was to assess bleeding risk in patients with concurrent use of antibiotics and phenprocoumon, the most widely prescribed coumarin in many European countries. We conducted a nested-case-control study within a cohort of 513,338 incident and continuous phenprocoumon users ≥ 18 years of age using claims data of the statutory health insurance company AOK, covering 30% of the German population. Bleeding risk associated with current use of antibiotics for systemic use (antibacterials/antimycotics) was calculated using conditional logistic regression in 13,785 cases with a bleeding event and 55,140 risk-set sampling-matched controls. Bleeding risk associated with any antibacterial use in phenprocoumon users was significantly increased [odds ratio (OR) 2.37, 95% confidence interval (CI) 2.20-2.56]. The association was stronger for gastrointestinal than for cerebral bleeding (OR 2.09, 95% CI 1.84-2.38 and OR 1.34, 95% CI 1.03-1.74, respectively) and highest for other/unspecified bleeding (OR 2.92, 95% CI 2.62-3.26). Specific antibiotic classes were strongly associated with bleeding risk, e.g. cotrimoxazole (OR 3.86, 95% CI 3.08-4.84) and fluorquinolones (OR 3.13, 95% CI 2.74-3.59), among those highest for ofloxacin (OR 5.00, 95% CI 3.01-8.32). Combined use of phenprocoumon and antimycotics was not significantly associated with bleeding risk. Risk was not significantly modified by age (pint=0.25) or sex (pint=0.96). The association was stronger the closer the antibiotic exposure was to the bleeding event. Among continuous phenprocoumon users, antibiotics - particularly quinolones and cotrimoxazole - should be prescribed after careful consideration due to an increased bleeding risk. Close monitoring of international normalised ratio levels after prescription is recommended.
Keywords: Epidemiological studies; coagulation inhibitors; risk factors.